Forums


Symptoms

Cognitive Issues-speech/word formation issues and concentration issues

  • By Yoshimom

    So I have suffered from migraines for over two decades. I was diagnosed at the age of 9. I suffer from chronic migraines with 20+ headaches per month. In the past year, (after being on Botox injections since 2011) I have started noticing issues surrounding cognitive functioning. Some days I have trouble saying words, trouble completing thoughts, trouble concentrating/focusing, and trouble effectively communicating. Typically these days occurs either during s migraine cycle or right before/after one. Last year this time I was starting to think this was occurring as a long term side effect for being on the Botox. In speaking with my Neuro, he was adamant that this was not a side effect of Botox but that it is common for chronic migraine sufferers. He also stated that there wasn’t anything I could do to prevent or lessen severity/frequency. I have been off the Botox, (to rule out Botox being a contributor) since December of last year. I have noticed a slight decrease but nothing that would lead me to believe that it was definitively the Botox. Has anyone else experienced this? If so, what was cause (if known)? Has anyone found anything that would help combat this? I’m desperate at this point because it’s starting to affect me professionally. Thanks for reading!

    Reply Created with Sketch. reply
  • By GardensatNight

    Hi there! I have done botox for over a year. I definitely have all the cognitive issues, word salad, can’t come up with the right word and recently, can’t spell or type letters in the right order (which is really annoying) problems. I’ve attributed it to all the anti-convulsants I’m on, however, because that is a known side effect of meds like topomax, lyrica, gabapentin, depacon, etc, especially if you have to take more than one (I take two daily, and when I get a migraine, get a third via IV.) What preventatives are you on?

    Reply Created with Sketch. reply
    • By Yoshimom

      I’m on Lyrica, Nortriptylene, Citalopram, and Meloxican. It’s crazy how many side effects are common for med these days.I often find myself asking if the side effect risk is worth the reward of the med. (Long sigh)

      Reply Created with Sketch. reply
  • By Mark

    18 months ago my migraine changed to silent migraine, no pain, but the symptoms became more like stroke symptoms i.e. balance, speech and dizziness. This is on a daily basis and I have not found any reprieve. Like you my doctor basically said live with it. I am 57 and have had migraines since I was 17. Still working but my shifts are early starting and finish mid day, after this time I go down hill very quickly. I do get very frustrated with the situation and am looking for any treatments to no avail. The only thing I would say try to keep positive and keep looking for treatments that work for you. Good luck and let me now if you find anything. Mark

    Reply Created with Sketch. reply
    • By Yoshimom

      Hi Mark! Thanks for replying. I am sorry to hear what you are going thru. It sucks to have to deal with pain and a poor quality of life with no end or relief in sight. Believe me, I definitely know what your going through!!! Good luck to you as well and I’ll definitely keep you posted if I find something that helps!

      Reply Created with Sketch. reply
  • By DizzyLizzy

    I’m so sorry. I have vestibular optic migraine and take Topamax. A friend takes Imitrex. I’m 55 she is 57. But we both suffer from word salad as well. Neither of us have Botox experience.

    To the person who responded about mistyped words this reminds me of being severely hypo-thyroid after my thyroid was remove due to cancer. My ability to estimate distance, make my fingers hit the correct keys etc. was severely debilitating. Took me several months of hormone replacement to vet that under control.

    Reply Created with Sketch. reply
    • By Yoshimom

      Dizzylizzy, have either of you found anything that helps? What are your drs saying is the cause? What are we supposed to do, just live life not being able to effectively communicate? Sheesh!!! As if the chronic pain isn’t enough…..

      Reply Created with Sketch. reply
  • By DizzyLizzy

    I’m sorry but no. I call it word salad like others do. I take topamax as a headache preventive…cannot say it actually works, but take it anyway. And I take Seroquel 50 mg at bedtime to force myself to get actual REM sleep. When I’m in a migraine I tend to be wide awake and unable to fall asleep to make my brain rest.

    But I have no thyroid…no female organs anymore since age 33…and have hit the normal age range for menopause. And I have battled the word salad ever since my ovaries were removed. At least to some degree or another.

    I do take a compounded hormone replacement cream which seems to help a bit. But in post migraine phase, loss of works or using incorrect words is still highly prevalent for me. When with a group of women of similar age…we all joike about it. It’s more common that most folks will admit across the spectrum as all our hormones change. And since our brains are filled with hormone receptor sites for testosterone, estrogen, and progesterone, etc. as well as thyroid # hormones..the brains really scrambles to keep up.

    Reply Created with Sketch. reply
  • By GardensatNight

    I suspect it’s from both. I know my migraine attacks increase my cognitive cloudiness to the extreme, but I’ve also noticed a difference as certain medications were added.

    Reply Created with Sketch. reply